Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 34, NWS Wichita, KS

June 16, 201417 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jun 16, 2014, 4:18 AM CDT for 17 counties in Kansas. It took effect at Jun 16, 2014, 11:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2014, 4:18 AM CDT (09:18 UTC)
In effect from
Jun 16, 2014, 11:00 AM CDT
Expired
Jun 16, 2014, 8:00 PM CDT
In force
9 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WWUS73 KICT 160918
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
418 AM CDT MON JUN 16 2014

KSZ032-033-047>052-067-068-082-083-162330-
/O.NEW.KICT.WI.Y.0034.140616T1600Z-140617T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-KINGMAN-SEDGWICK-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON...KINGMAN...WICHITA
418 AM CDT MON JUN 16 2014

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING. 

* TIMING...WINDS WILL INCREASE AROUND MIDDAY WITH THE STRONGEST
  WINDS OCCURRING BETWEEN 2 PM AND 5 PM. WINDS WILL GRADUALLY
  DIMINISH AFTER 7 PM.

* WINDS...SUSTAINED SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS AROUND
  40 MPH ARE EXPECTED DURING THE AFTERNOON.

* IMPACTS...DRIVERS OF HIGH PROFILE VEHICLES WILL NEED TO BE ALERT
  ON EAST WEST ROADS FOR SUDDEN WIND GUSTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

HOWERTON
3 follow-up statements
429 
WWUS73 KICT 161647
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1147 AM CDT MON JUN 16 2014

KSZ032-033-047>052-067-068-082-083-170100-
/O.CON.KICT.WI.Y.0034.000000T0000Z-140617T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-KINGMAN-SEDGWICK-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON...KINGMAN...WICHITA
1147 AM CDT MON JUN 16 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* TIMING...WINDS WILL CONTINUE TO INCREASE TODAY WITH THE
  STRONGEST WINDS OCCURRING BETWEEN 2 PM AND 5 PM. WINDS WILL
  GRADUALLY DIMINISH AFTER 7 PM.

* WINDS...SUSTAINED SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS 
  AROUND 40 MPH ARE EXPECTED DURING THE AFTERNOON. 

* IMPACTS...DRIVERS OF HIGH PROFILE VEHICLES WILL NEED TO BE 
  ALERT ON EAST WEST ROADS FOR SUDDEN WIND GUSTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
291 
WWUS73 KICT 161821
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
121 PM CDT MON JUN 16 2014

KSZ053-069-091>093-170100-
/O.EXA.KICT.WI.Y.0034.000000T0000Z-140617T0100Z/
CHASE-BUTLER-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...COTTONWOOD FALLS...EL DORADO...
AUGUSTA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
121 PM CDT MON JUN 16 2014

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* TIMING...WINDS WILL CONTINUE TO INCREASE TODAY WITH THE 
  STRONGEST WINDS OCCURRING BETWEEN 2 PM AND 5 PM. WINDS WILL 
  GRADUALLY DIMINISH AFTER 7 PM. 

* WINDS...SUSTAINED SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS 
  AROUND 40 MPH ARE EXPECTED DURING THE AFTERNOON. 

* IMPACTS...DRIVERS OF HIGH PROFILE VEHICLES WILL NEED TO BE 
  ALERT ON EAST WEST ROADS FOR SUDDEN WIND GUSTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ032-033-047>052-067-068-082-083-170100-
/O.CON.KICT.WI.Y.0034.000000T0000Z-140617T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-KINGMAN-SEDGWICK-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON...KINGMAN...WICHITA
121 PM CDT MON JUN 16 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. 

* TIMING...WINDS WILL CONTINUE TO INCREASE TODAY WITH THE 
  STRONGEST WINDS OCCURRING BETWEEN 2 PM AND 5 PM. WINDS WILL 
  GRADUALLY DIMINISH AFTER 7 PM. 

* WINDS...SUSTAINED SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS 
  AROUND 40 MPH ARE EXPECTED DURING THE AFTERNOON. 

* IMPACTS...DRIVERS OF HIGH PROFILE VEHICLES WILL NEED TO BE 
  ALERT ON EAST WEST ROADS FOR SUDDEN WIND GUSTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
547 
WWUS73 KICT 170059
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT MON JUN 16 2014

KSZ032-033-047>053-067>069-082-083-091>093-170200-
/O.EXP.KICT.WI.Y.0034.000000T0000Z-140617T0100Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
759 PM CDT MON JUN 16 2014

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. 

BREEZY SOUTHERLY WINDS AT 25 TO 30 MPH WILL CONTINUE THROUGH
TONIGHT BUT SPEEDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jun 16, 4:10 AM CDT, 8 minutes earlier.

Area forecast discussion, Jun 16, 4:10 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
410 AM CDT MON JUN 16 2014

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 332 AM CDT MON JUN 16 2014

TODAY-TONIGHT:
INITIAL CONCERN IS POTENTIAL FOR ELEVATED CONVECTION. THIS APPEARS
TO BE MOST LIKELY IN EITHER FAR NORTHERN OR FAR EASTERN SECTIONS...
WHERE ELEVATED BAROCLINIC ZONE PERSISTS AND CAPPING IS WEAKEST. IF
ANYTHING DOES DEVELOP...WILL LIKELY BE VERY ISOLATED. OTHERWISE...
WINDS SHOULD PICK UP LATE MORNING ACROSS WESTERN HALF OF AREA. VERY
FAVORABLE LAPSE RATES WILL HELP MIX 45-50KT WINDS AT 850MB TO THE
GROUND. HAVE HOISTED WIND ADVISORY FOR CENTRAL AND PART OF SOUTH
CENTRAL KS WHERE CONDITIONS ARE MOST FAVORABLE. AREA AROUND KRSL
MAY DROP BLOW CRITERIA LATE IN THE AFTERNOON AS DRYLINE APPROACHES.
THIS COMBINATION SHOULD ALSO SET UP FAVORABLE CONDITIONS FOR A BIG
WARMUP. WINDS WILL LIKELY PERSIST THROUGH AT LEAST 0000 UTC ACROSS
SOUTHEASTERN TWO THIRDS OF ADVISORY. THINKING CAP WILL BE TOO
STRONG AND CONVERGENCE ON DRYLINE TOO WEAK TO GENERATE CONVECTION
THIS EVENING.

TUE-WED:
THROUGH TUE AFTERNOON...APPEARS THAT CAP WOULD LIKELY HOLD AND
HAVE WENT DRY. BY WED NIGHT...MAY SEE SOME STORMS ROLL OFF HIGH
PLAINS INTO WESTERN SECTIONS. AM VERY SKEPTICAL ABOUT STORM
CHANCES WED NIGHT EAST OF I-135/HIGHWAY 81 LINE...GIVEN CAP AND
UPPER FLOW...BUT HAVE CARRIED SLIGHT CHANCES FOR COLLABORATION.
TEMPERATURES MAY COOL SLIGHTLY BY WED AS EVEN DEEPER MOISTURE
WORKS INTO AREA. -HOWERTON

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 332 AM CDT MON JUN 16 2014

FAIRLY LOW CONFIDENCE FORECAST GIVEN DIVERGENCE OF SOLUTIONS
BETWEEN ECMWF/GFS. BOTH START THE PERIOD WITH RIDGING OVER THE
PLAINS AND CLOSED LOW OVER THE ROCKIES...WITH ONE PIECE OF ENERGY
MOVING INTO THE PLAINS ON THU...BUT BEYOND THAT...DETAILS OF
SURFACE BOUNDARY AND RESULTANT RIDGE LEAVE LOTS OF ROOM FOR
INTERPRETATION. BELIEVE OVERALL FORECAST BEYOND THU NIGHT HAS A
WET BIAS DUE TO CONVECTION/QPF AND RESULTANT GRID INITIALIZATION
SCHEMES...AND COORDINATION INERTIA. TEMPERATURES IN THE LAST HALF
WILL BE DEPENDENT ON LOCATION OF DEEPER MOISTURE...WHICH IS GOING
TO DEPEND ON MUCH CONVECTION OCCURS WITH PIECE OF ENERGY AND
RESULTANTLY HOW FAR SOUTH IT PUSHES FRONT. -HOWERTON

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1149 PM CDT SUN JUN 15 2014

AN ISOLATED SHOWER OR THUNDERSTORM WILL REMAIN POSSIBLE ALONG A
SUBTLE WARM FRONT LIFTING NORTH ACROSS SOUTH CENTRAL KANSAS TONIGHT.
LOW LEVEL MOISTURE TRANSPORT IS PROGGED TO INCREASE IN RESPONSE
TO A SUBTLE LLJ NOSING INTO THE CENTRAL PLAINS THROUGH 07-09Z. AS LOW
LEVEL MOISTURE RETURNS NORTH TONIGHT...AREAS OF MVFR
CIGS/VISIBILITIES WILL BE POSSIBLE...ESPECIALLY BETWEEN 09-13Z
BEFORE VFR RETURNS TO THE AREA. BREEZY SOUTHERLY WINDS WILL
INCREASE TO 25 TO 35 KNOTS ACROSS MUCH OF CENTRAL AND SOUTH
CENTRAL KANSAS BY LATE MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    94  73  94  74 /  10  10  10  10
HUTCHINSON      93  73  95  74 /  10  10  10  10
NEWTON          91  73  92  73 /  10  10  10  10
ELDORADO        90  74  90  73 /  10  10  10  10
WINFIELD-KWLD   91  75  91  74 /  10  10  10  10
RUSSELL         97  71  98  73 /  10  10  10  10
GREAT BEND      97  71  97  73 /  10  10  10  10
SALINA          94  74  96  74 /  10  10  10  10
MCPHERSON       93  73  94  74 /  10  10  10  10
COFFEYVILLE     90  73  90  74 /  20  10  10  10
CHANUTE         89  72  90  73 /  20  10  10  10
IOLA            89  72  89  73 /  20  10  10  10
PARSONS-KPPF    90  75  90  74 /  20  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
FOR KSZ032-033-047>052-067-068-082-083.

&&
Hazardous weather outlook, Jun 16, 12:03 AM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1203 AM CDT MON JUN 16 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170515-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1203 AM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

LOWLAND FLOODING WILL CONTINUE TODAY ACROSS NORTH CENTRAL RENO
COUNTY RELATED TO THE COW CREEK AND ITS TRIBUTARIES. PLEASE REFER
TO THE LATEST FLOOD STATEMENTS FOR FURTHER DETAILS.

A FEW THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS CENTRAL
KANSAS...AND A STRONG STORM COULD PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS WILL BE STRONG MONDAY AFTERNOON WITH SPEEDS NEAR 30 MPH.

THE COMBINATION OF HIGH DEW POINT TEMPERATURES AND DAYTIME TEMPS
REACHING INTO THE MID TO UPPER 90S WILL CAUSE HEAT INDEX VALUES TO
BE NEAR 100 DEGREES ON BOTH MONDAY AND TUESDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD ARRIVE BACK INTO THE
PICTURE FOR WEDNESDAY NIGHT THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

Nearby

Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.